Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 323, NWS Norman, OK

July 8, 2002Kingfisher County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 8, 2002, 5:46 PM CDT for Kingfisher County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2002, 5:46 PM CDT (22:46 UTC)
Expired
Jul 8, 2002, 6:45 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kingfisher County, OK

The radar

The Vance AFB radar (KVNX), 92 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KOUN 082246
SVROKC
OKC073-082345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA

* UNTIL 645 PM CDT

* AT 545 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHEAST OF LOYAL...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE DOVER AND LOYAL

ONE INCH HAIL AND WINDS TO 60 MPH ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3580 9817 3581 9800 3606 9785 3612 9817

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:07 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 1:07 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
107 PM CDT MON JUL 8 2002

LARGE CU/TCU FIELD HAS ALREADY DEVELOPED OVER MUCH OF THE FORECAST
AREA EARLY THIS AFTERNOON ON WRN PERIPHERY OF LOW LEVEL RIDGE AXIS.
ANTICYCLONIC/DIVERGENT LOW LEVEL FLOW WUD SEEM TO ARGUE FOR LESSER
AREAL COVERAGE OF SHOWERS/TSTORMS LATE THIS AFT/EVE..BUT MOIST BL
AND WEAK CAPPING WILL STILL PROB SUPPORT ISOLATED ACTIVITY INTO THE
EVENING. TUE/WED LOOK TO BE A BIT WARMER AS PREFONTAL THERMAL RIDGE
SAGS SWD INTO OK..AND SOME LOCALES WITHIN THE HARVESTED WINTER WHEAT
BELT /AKA THE FESTERING HEAT BOX/ FROM CLINTON TO ENID AND MEDFORD
MAY PUSH INTO THE LOWER 100S.

TUES NITE/WED..VIGOROUS S/W TROF CURRENTLY MOVING INTO WRN MT WILL
TOP THE RIDGE AND BEGIN DIVING SEWD INTO THE MS VALLEY. THIS FEATURE
WILL DRIVE A RATHER IMPRESSIVE SFC COOL FRONT FOR MID JULY STANDARDS
INTO THE SRN PLAINS. ALTHOUGH THIS FRONT WILL DECELERATE/WEAKEN WITH
TIME..FOCUSSING MECHANISM SHUD SUPPORT MORE SHOWERS AND STORMS
WED-FRI. CURRENT FORECAST HAS THIS PRETTY WELL IN HAND AND WE ARE
NOT PLANNING ON MAKING ANY MAJOR CHANGES AT THIS TIME OTHER THAN A
FEW TWEEKS TO POPS/TEMPS.
 MILLER

1ST CUT AT NUMBERS..
OKC   71  93  71  92 /   0  10  10  10
HBR   72  96  72  95 /  10  10  10  20
SPS   73  93  72  95 /  10  10  10  10
GAG   67  94  68  93 /  10  20  20  30
PNC   73  94  70  93 /   0  20  20  30
DUA   73  93  72  92 /  10  10  10  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 8, 12:00 PM CDT, 5 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-082000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUL 8 2002

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...BUT NO ORGANIZED SEVERE STORMS
ARE EXPECTED. MAIN CONCERNS FROM ANY STORMS WOULD BE TORRENTIAL
RAIN...WIND GUSTS OF 40 TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.